When you go to see your primary care doctor for a sick or well visit, do you understand the responsibility of the staff that will be treating you? Does the nurse practitioner know as much as the doctor in the office? Which staff member should be seeing you when you are not feeling well? There are so many people that work in a primary care practice that it can be difficult to know who should be examining you or giving you vaccines and who you should talk to when you have a real health concern. Visit my blog to learn all about the staff that makes the primary care practice work so well.
If you are diagnosed with anything from a case of bronchitis to a sinus infection, there is a good chance that your primary care physician is going to prescribe you a healthy course of antibiotics to kick the illness. Even though antibiotics are an incredibly useful form of treatment, as a woman, the prescription to take some antibiotics is bound to bring about another bothersome problem - a yeast infection.
About 75 percent of women will experience this uncomfortable infection at some point in their life and it is definitely a condition that you will want to avoid. Here are a few of the most common questions concerning the relationship between taking prescribed antibiotics and the development of a yeast infection.
Why do antibiotics sometimes cause a yeast infection for women?
Antibiotics are designed to help the body eliminate the bacteria that is causing the illness or infection that you have present in your body. Unfortunately, the antibiotics sometimes cannot discern between good and bad bacteria, and will also kill helpful bacteria that works to maintain a healthy balance in your system. All people have active yeast naturally present, especially around bodily openings. Normally, good bacteria controls the yeast population, but if antibiotics are present, the yeast becomes more abundant, causing the irritation that is commonly associated with a yeast infection.
Is there any way to avoid the problem before you start taking the antibiotics?
Your doctor can prescribe medications that help to prevent the yeast from growing. Typically, fluconazole, which is an anti-fungal medication taken orally that helps to thwart the growth of the excess growth of the yeast while you are taking antibiotics, will be prescribed. This medication is taken at the first sign of a yeast infection and usually works right away. Additionally, taking probiotics, which encourage healthy bacteria, may help.
Do all types of antibiotics cause yeast infections?
Not every type of antibiotic works in the same way. This is why there are so many different forms that are prescribed for different types of bacteria. Therefore, not every medication will cause a yeast infection.
If you have been prone to yeast infections in the past when taking antibiotics, be sure to be open with your gynecologist from the beginning about the potential for taking the medication to cause a problem. With the right care and medical attention, you can still take the medication you need to get well and avoid yeast infections altogether.Share
25 June 2015